Texas, 2008

Damaging Wind in Texas, August 14, 2008

August 14, 2008 · NWS BRO · 1 event in 1 county or zone

Thunderstorms moved across Hidalgo County, producing heavy rain and gusty winds, along with a brief microburst near Edinburg. The Brownsville Doppler Radar indicated rainfall rates up to three inches per hour over portions of eastern and central Hidalgo County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

Thunderstorms moved across Hidalgo County, producing heavy rain and gusty winds, along with a brief microburst near Edinburg. The Brownsville Doppler Radar indicated rainfall rates up to three inches per hour over portions of eastern and central Hidalgo County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Aug 14, 12:45 PM CST, 3 hours earlier.

Area forecast discussion, Aug 14, 12:45 PM CST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
145 PM CDT THU AUG 14 2008

.DISCUSSION...DEEP MOISTURE COULD GIVE DEEP SOUTH TEXAS A GOOD
CHANCE FOR SCATTERED SHOWERS OR THUNDERSTORMS DURING THE DAYTIME
HOURS THROUGH THE END OF THE WEEK. BRO SOUNDING THIS MORNING SHOWED
A PRECIP WATER OF 2.23 AND A K-INDEX OF 32.  HIGH PRESSURE BOTH
SURFACE AND ALOFT WILL DOMINATE THE AREA FOR THE WEEKEND CAUSING A
RELATIVELY DRY AND STABLE AIRMASS TO DEEP SOUTH TEXAS FROM THE
WEEKEND THROUGH THE MIDDLE OF NEXT WEEK.  WINDS WILL BE LIGHT TO
MODERATE FROM THE SOUTHEAST THROUGH THE WEEKEND. BOUNDARY LAYER
RELATIVE HUMIDITIES SHOWED ABOVE 50 PERCENT ALL THE WAY UP TO 500
MB THROUGH TONIGHT THEN DRYING OUT SOME ON FRIDAY.
&&

.MARINE...FOR THE NEXT SEVERAL DAYS INCLUDING THE
WEEKEND...GENERALLY BENIGN CONDITIONS WILL PREVAIL FOR THE GULF
WATERS AS THE INITIAL TROUGH OF LOW PRESSURE EXTENDING INTO THE
WATERS (AND PARTLY ASSOCIATED WITH WEAK UPPER LEVEL DISTURBANCES
WHICH ARE HELPING TO KICK OFF THE SCATTERED TO NUMEROUS
PRECIPITATION COVERAGE OVER LAND) CONTINUES INTO FRIDAY...THEN
GRADUALLY RETREATS TO ITS MORE QUASI-PERMANENT POSITION ACROSS THE
RIO GRANDE HIGHLANDS OF NORTHERN MEXICO INTO WEST TEXAS OVER THE
WEEKEND.

EVEN STILL...THE GRADIENT WILL ONLY GRADUALLY INCREASE ESPECIALLY
SATURDAY NIGHT INTO SUNDAY NIGHT...SO THE INCREASE IN WINDS AND SEAS
WILL BE SLOW.  OUTSIDE OF ANY PRECIPITATION...WHICH APPEARS TO HAVE
BEST CHANCES THIS EVENING/OVERNIGHT AND AGAIN SUNDAY NIGHT INTO
MONDAY IF THE 12Z GFS IS TRENDING CORRECTLY...BOATING CONDITIONS
LOOK RATHER FAVORABLE INTO THE WEEKEND.

SUNDAY NIGHT THROUGH TUESDAY THE GRADIENT TIGHTENS A BIT MORE AS THE
SURFACE TROUGH IN WEST TEXAS DEEPENS SOMEWHAT.  THIS SHOULD PUSH
WINDS INTO THE CAUTION RANGE ACROSS THE GULF MAINLY DURING THE
OVERNIGHT HOURS...AND BUILD SEAS PERHAPS TO 5 FEET IN SOME AREAS.

ACROSS THE LAGUNA...AFTERNOON WINDS MAY GUST TOWARD 18-20 KNOTS
SATURDAY AND SUNDAY PRODUCING A PERIOD OF MODERATE CHOP...OTHERWISE
LIGHTER WINDS OF 10 KNOTS OR LESS AND A LIGHT CHOP ARE EXPECTED
THROUGH SUNDAY.  A BIT MORE WIND CONTINUING INTO THE EVENING SUNDAY
THROUGH TUESDAY MAY KEEP THE MODERATE CHOP GOING A BIT LONGER.
&&

.AVIATION...AS EXPECTED...THUNDERSTORMS ARE RAPIDLY DEVELOPING EARLY
THIS AFTERNOON JUST ABOUT EVERYWHERE FROM BROOKS AND HIDALGO
COUNTIES EAST TOWARD THE COAST.  GIVEN THE INSTABILITY...LACK OF A
CAP...OLD DIFFERENTIAL HEATING BOUNDARIES...AND DEEP LAYER MOISTURE
(PRECIPITABLE WATER NEAR 2.2 INCHES)...SAW NO REASON TO GET CUTE AND
HAVE INCLUDED TEMPO TSRA WITH IFR VISIBILITY AND MVFR CEILING.
OBVIOUSLY...A CELL SITTING ON TOP OF ONE OF THE TERMINALS MAY WELL
DROP VISIBILITY BELOW 1 MILE BUT WILL AMEND AS NECESSARY SHOULD THAT
OCCUR.  WITHOUT A SOLIDLY MOVING OUTFLOW...EXPECT WIND GUSTS TO HOLD
IN THE 25 KNOT RANGE AND HAVE GONE WITH THE OBLIGATORY VRB15G25
KNOTS FOR NOW.

WITH THE EARLY START...CONDITIONS SHOULD IMPROVE AROUND SUNSET...BUT
THERE MAY BE SOME DEBRIS RAIN AND MID CLOUDS WHICH ARE NOT ACCOUNTED
FOR AFTER 00Z...YET.  OTHERWISE...EXPECT CIRRUS TO BE LAST TO CLEAR
BUT WITH RAIN ON THE GROUND AND LIGHT WINDS FOG COULD BE A
POSSIBILITY...AS WELL AS SOME AREAS OF LOW CLOUDS.  FOR NOW...HAVE
JUST ROLLED 3-4 MILE TEMPO IN BR ALONG WITH SCATTERED NEAR-IFR
CLOUDS AND WILL LET NEXT SHIFT(S) HONE IN ON THE DETAILS.

FRIDAY MORNING SHOULD BE QUIETER...THE TYPICAL MORNING MVFR CUMULUS
LIFTING BY THE END OF THE FORECAST PERIOD (18Z).
&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  80  93  80  93 /  10  10  10  10
BROWNSVILLE          79  95  79  94 /  10  20  10  20
HARLINGEN            77  97  78  95 /  10  20  10  20
MCALLEN              78  98  78  97 /  10  20  10  20
RIO GRANDE CITY      79 101  78 100 /  10  10  10  20
SOUTH PADRE ISLAND   81  91  79  91 /  10  10  10  10
&&

.BRO WATCHES/WARNINGS/ADVISORIES...NONE.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE

65/52
Hazardous weather outlook, Aug 14, 4:00 AM CST, 11 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
500 AM CDT THU AUG 14 2008

GMZ130-132-135-150-155-170-175-TXZ248>257-151030-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
500 AM CDT THU AUG 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS...THE GULF
OF MEXICO AND THE LAGUNA MADRE.

.DAY ONE...TODAY AND TONIGHT.

HEAT INDICES WILL RANGE FROM 105 TO 110 DEGREES THIS
AFTERNOON...MAKING OUTSIDE ACTIVITIES DIFFICULT. DRINK PLENTY OF
WATER AND TAKE FREQUENT REST IF YOU MUST WORK IN THE HEAT THIS
AFTERNOON. THERE IS A LOW RISK OF RIP CURRENTS ALONG THE BEACHES OF
THE LOWER TEXAS COAST TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HEAT INDICES OF 105 TO 110 DEGREES WILL MAKE OUTDOOR ACTIVITY
DIFFICULT THOUGH MOST OF THE PERIOD. WINDS AND WAVES WILL APPROACH
OR EXCEED SMALL CRAFT ADVISORY CRITERIA STARTING MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

PHILO

In the hours before

Special weather statement, Aug 14, 3:07 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
407 PM CDT THU AUG 14 2008

TXZ254-255-142215-
INLAND WILLACY-INLAND CAMERON-
INCLUDING THE CITIES OF...RAYMONDVILLE...BROWNSVILLE...HARLINGEN
407 PM CDT THU AUG 14 2008

...STRONG THUNDERSTORMS AFFECTING CAMERON AND WILLACY COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR IS TRACKING STRONG
THUNDERSTORMS OVER CAMERON AND WILLACY COUNTY...MAINLY IN THE
VICINITY OF HARLINGEN...VALLEY INTERNATIONAL AIRPORT...RIO
HONDO...COMBES...PRIMERA...SANTA MONICA...AND PORFIRIO.

FREQUENT LIGHTNING...LOCALLY HEAVY RAINFALL...PEA SIZE HAIL...
AND WIND GUSTS UP TO 50 MILES PER HOUR WILL OCCUR WITH THESE
THUNDERSTORMS. RESIDENTS SHOULD SEEK SHELTER INDOORS UNTIL THE
THUNDERSTORMS MOVE AWAY.

TOMASELLI
Special weather statement, Aug 14, 3:21 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
421 PM CDT THU AUG 14 2008

TXZ253-142230-
HIDALGO-
INCLUDING THE CITIES OF...MCALLEN...EDINBURG...PHARR...MISSION...
WESLACO
421 PM CDT THU AUG 14 2008

...STRONG THUNDERSTORM AFFECTING NORTHEAST HIDALGO COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR IS TRACKING STRONG
THUNDERSTORMS OVER NORTHEAST HIDALGO COUNTY...MAINLY IN THE
VICINITY OF MONTE ALTO...HARGILL...RED GATE...FAYSVILLE...
SAN MANUEL...AND EXTREME NORTH EDINBURG.

FREQUENT LIGHTNING...LOCALLY HEAVY RAINFALL...PEA SIZE HAIL...
AND WIND GUSTS UP TO 50 MILES PER HOUR WILL OCCUR WITH THESE
THUNDERSTORMS. RESIDENTS SHOULD SEEK SHELTER INDOORS UNTIL THE
THUNDERSTORMS MOVE AWAY.

TOMASELLI

The radar

The Brownsville radar (KBRO), 92 km away, was scanning. The volume nearest the first event began at 21:42 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hidalgo

When
August 14, 3:45 PM CST to 3:47 PM CST
Where
Hidalgo County, 0.56 mi S of Moore Afb
Measured
57 kt (66 mph) estimated gust
Reported by
AWOS
Coordinates
26.442, -98.129

A strong thunderstorm produced a brief microburst from an outflow which was measured at 57 knots at Edinburg International Airport (KEBG).

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 131759.